Click here to view original story
Health Impact News Daily
by Heidi Stevenson
September 16, 2013
Most antidepressants cause a change in the electrical pulse of the heart, which changes the rhythm of the heart beat. It’s called an extended QT interval—and it can result in sudden death with no warning of any kind: BMJ study.
The antidepressant citalopram—brand names Celexa and Cipramil—has joined a growing list of drugs that can cause sudden death by stopping the heart. The study, published in the BMJ, found that the drug causes lengthening in the QT interval, a part of the heart beat cycle.
Several drugs are noted for this issue. The most famous is methadone, noted for sudden death in some individuals, especially when dosage is increased too rapidly. There are no symptoms indicating a risk. A perfectly normal person will literally drop dead.
The heart beat is regulated by electrical pulses. Certain points of the wave pattern that’s printed out for an electrocardiogram (ECG) are labeled Q, R, S, and T, as illustrated in the graphic to the right.
If the time between Q and T is lengthened, it’s referred to as extended, elongated, or long QT syndrome, or QT interval prolongation. The only way to know if it’s happening is through an ECG. There are generally no external clues, so outside of testing, you would have no way of knowing that you’ve been affected.
The study’s authors are quite specific about the risk associated with Celexa. The larger the dose, the greater the risk. They noted that the FDA has said:
Citalopram causes dose-dependent QT interval prolongation. Citalopram should no longer be prescribed at doses greater than 40 mg per day.
A quick look at Medscape’s drug reference for citalopram confirms that statement.
The researchers examined 38,397 adults who were taking either an antidepressant or methadone at some point between February 1990 and August 2011, more than two decades. The antidepressants that subjects took were citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac), paroxetine (Paxil), sertraline (Zoloft), amitriptyline, bupropion (Zyban), duloxetine (Cymbalta), mirtazapine (Remeron), nortriptyline, and venlafaxine (Effexor).
All study participants received an electrocardiogram (ECG) 14-90 days after they’d taken their prescribed drug. The study found that all antidepressants affect the QT interval to some degree, though methadone was worse by a significant amount.
Interestingly, bupropion (Zyban), had the opposite result of the other drugs. The QT interval was shortened. That, though, doesn’t make it safe, as a shorter QT interval can cause palpitations and fainting, and can also result in sudden cardiac arrest.
The worst of the antidepressants for lengthening the QT interval were citalopram (Celexa), escitalopram (Lexapro), and amitriptyline. However, overall, one in five people taking these drugs experienced abnormal ECGs with extended QT intervals. The authors state that the clinical significance of these findings is unknown.
We do know that an extended QT interval can result in sudden death. In reality, this doesn’t happen often—though no one can quantify the frequency of death. So, it seems that the only ethical approach is to inform people of the potential risk of sudden death by taking these drugs.
But we already know that genuine informed consent almost never happens. People are routinely told that the risk is minimal and the specifics are not stated. Ultimately, though, the only one who lives the the results are the person inside your own skin.
More Complete List of Drugs that Prolong the QT Interval
A 2004 article in the New England Journal of Medicine discusses prolongation of the QT interval. It listed the known drugs that can cause it. They were:
Calcium-channel blockers: lidoflazine
Antiinfectives: clarithromycin, erythromycin, halofantrine, pentamidine, sparfloxacin
Antiemetics: domperidone, droperidol
Antipsychotics: chlorpromazine, halperidol, mesoridazine, thioridazine, pimozide
- QT interval and antidepressant use: a cross sectional study of electronic health records, BMJ; Victor M Castro, team lead, Caitlin C Clements, clinical research coordinator, Shawn N Murphy, associate professor of neurology, Vivian S Gainer, team lead, Maurizio Fava, Slater Family professor of psychiatry, Jeffrey B Weilburg, assistant professor of psychiatry, Jane L Erb, assistant professor of psychiatry, Susanne E Churchill, executive director, National Center for Biomedical Computing, Isaac S Kohane, director, National Center for Biomedical Computing, Dan V Iosifescu, associate professor of psychiatry, Jordan W Smoller, associate professor of psychiatry, Roy H Perlis, associate professor of psychiatry; doi: http://dx.doi.org/10.1136/bmj.f288 (Published 29 January 2013)
- citalopram (Rx) – Celexa
- Drug-Induced Prolongation of the QT Interval, New England Journal of Medicine; Alastair J.J. Wood, M.D., Editor